Cerebral edema in an overdose patient

Case contributed by Dr Fabio Macori

Presentation

Found unconscious due to heroin overdose. GCS 3/15.

Patient Data

Age: 35 years
Gender: Male

Non contrasted CT Brain

CT

Diffuse extensive cerebral edema consistent with hypoxic change. There is also apparent increased attenuation in the basal cisterns consistent with pseudosubarachnoid hemorrhage.

CT angiography

CT

On the intracranial angiogram, the internal carotid and vertebral arteries are bilaterally opacified to the upper cervical level.

No contrast enhancement in the intracranial carotid or vertebral arteries or their branches.

Case Discussion

Cerebral edema following heroin overdose is likely in keeping with hypoxic-ischemic brain damage sustained in the course of a drug overdose.

How to use cases

You can use Radiopaedia cases in a variety of ways to help you learn and teach.

Creating your own cases is easy.

Updating… Please wait.

 Unable to process the form. Check for errors and try again.

 Thank you for updating your details.